One less pill to take


Shortly after my HIV diagnosis my immune system took a bit of a tumble. I had a difficult time with side-effects of the first combination of antiretroviral drugs I was on, I also had a lymph node infection followed by an allergic reaction to the medication used to treat it. All of this left me feeling a bit weak, and my CD4 cell count dropped to 170.

A CD4 count below 200 is often associated with an added risk of developing certain opportunistic infections – two of which are pneumocystis pneumonia (PCP) a lung infection, and toxoplasmosis, an infection which affects the brain. Both are very serious, and can be fatal.

Thankfully, these infections can be prevented by taking a daily antibiotic. I was prescribed Septrin (cotrimoxazole). Septrin is the best available protection against PCP, and also provides some protection against toxoplasmosis.

While it was wonderful having that added protection against those infections, I was always hesitant about taking Septrin each day. It seemed to enhance the side-effects of my antiretrovirals, which were otherwise unnoticeable. It made my skin itchy. It made me very prone to sunburn – I’d find myself getting burnt when I’d hardly been out for long.

Most significantly, Septrin has been known to lower white blood cell counts – meaning it could be slowing the process of my immune system rebuilding.

On Monday I got the wonderful news from my clinic that I’ll not need to take Septrin anymore. My CD4 count hasn’t really improved,  but research has now shown that the risk of those opportunistic infections is far lower in patients who have sustained an undetectable viral load (less than 50 copies of HIV per millilitre of blood). My HIV viral load has been undetectable for more than six months now, meaning that those opportunistic infections pose much less of a threat now than they did when I was first prescribed Septrin.

I’m hoping now that my immune system can get on with repairing itself, and my CD4 count will begin to rise more steadily. Without Septrin I’m on just 3 pills a day, my antiretrovirals, none of which have any noticeable side-effects.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>